Alert archive / New York / Special Weather Statements in 2020
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Oct 10, 2020, 3:38 PM EDT for Jefferson County, New York. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 10, 2020, 3:38 PM EDT (19:38 UTC)
- Expired
- Oct 10, 2020, 4:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Buffalo, NY
County Jefferson County, NY
The radar
The Ft Drum radar (KTYX), 56 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.6 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1707 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 282 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
553
WWUS81 KBUF 101938
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
338 PM EDT Sat Oct 10 2020
NYZ007-008-102015-
Jefferson-Lewis-
338 PM EDT Sat Oct 10 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN JEFFERSON AND
NORTHEASTERN LEWIS COUNTIES...
At 338 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Redwood to near Cedar Point State Park.
Movement was east at 60 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Fort Drum, Carthage, Clayton, Herrings, Redwood, Kring Point State
Park, Wellesley Island State Park, Cedar Point State Park, Black
River, Philadelphia, Alexandria Bay, Theresa, Cape Vincent, Antwerp,
Harrisville, Chaumont, Evans Mills, Deferiet, Three Mile Bay and
Millen Bay.
This includes Interstate 81 between exits 48 and 52.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4440 7583 4439 7584 4410 7517 4398 7516
4403 7636 4406 7642 4409 7642 4435 7600
4434 7597 4440 7586
TIME...MOT...LOC 1938Z 260DEG 61KT 4433 7581 4415 7618
$$
HSKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Oct 10, 1:47 PM EDT, 1 hour 51 minutes earlier.
Area forecast discussion, Oct 10, 1:47 PM EDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
147 PM EDT Sat Oct 10 2020
.SYNOPSIS...
It will be windy and warm today ahead of a cold front...a feature
that will generate some showers and possible thunderstorms late
today and this evening as it pushes through. The front will usher in
notably cooler air for the second half of the weekend with the
mercury averaging 15 to 20 degrees lower for Sunday. Some rain from
the remnants of once Hurricane Delta will then clip the area on
MOnday.
&&
.NEAR TERM /THROUGH SUNDAY/...
Windy and warm today ahead of an approaching cold front. Gusts as
high as 50 mph across the IAG Frontier.
A few showers and thunderstorms with a frontal passage late today
and this evening...with strong storms possible mainly east of
Rochester.
High pressure passes by to our north in wake of the front for later
tonight and Sunday.
Guidance from GFS/Can NH generally accepted...QPF from CanReg.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Remnants of Delta will largely remain to our east and southeast on
Monday with the best chance of showers across the Finger Lakes and
northeast into the North Country. Nearly vertically stack low over
NW Manitoba slowly drifts east Monday night while swinging a cold
front through the eastern Great Lakes. Widespread to numerous
showers will then become likely ahead and then along the front as it
interacts with leftover moisture from Delta. With its passage, high
pressure over the Tennessee Valley builds northeast across the area
with dry conditions on Tuesday.
It won't be particularly cold behind this front, so temperatures
likely too remain above normal. Expect highs in the low to mid 60s
for both Monday and Tuesday.
The next chance of showers possibly Tuesday night as a weak system
quickly jettisons east within a potent H250 Pacific NW jet. In the
wake of this weak system and its cold front, brief sfc ridge builds
in for Wednesday through Wednesday night.
Again, no real change temperature wise behind this latest front with
above normal temps again for Wednesday. Highs generally in the 60,
lows mainly in the 40s, a few upper 30 in the North Country
for Wednesday night by daybreak Thursday.
&&
.LONG TERM /THURSDAY THROUGH FRIDAY/...
An area of low pressure will likely track northwest of the eastern
Great Lakes late in the week. This system will drag a cold front
across the forecast area. There are timing differences between model
runs but strong forcing and moisture should result in widespread
rain showers sometime between Thursday night into Friday night. A
long wave trough will dig into the Lower Mississippi Valley into the
weekend and much colder air will filter across the Great Lakes
region. Lake induced rain showers are possible through the weekend
with daytime temperatures falling back into the 50s. Chilly
overnight lows may result in some rain showers transitioning to a
few flakes at higher elevations Saturday night.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR conditions throughout the region through much of today...
although with 45-50kt low level jet...it will be windy with similar
sfc gusts possible at KBUF and KIAG.
As a cold front pushes through the region late today and this
evening...there will be some showers and possible thunderstorms.
This will especially be the case east of Rochester where some of the
convection could be strong to severe. A short period (21-00z)
conditions are expected with the frontal passage.
While partial clearing in the wake of the front will allow most
sites to return to VFR conditions...MVFR cigs may become re-
established across the western counties within a northeast flow
after 08z. The exceptions to this scenario will be at KART where VFR
weather should be in place all night...and the exact opposite at
KJHW where MVFR cigs should stubbornly hold in place.
The MVFR cigs over parts of Western NY early Sunday will give way to
VFR conditons regionwide as high pressure will pass by to our north.
Outlook...
Sunday night...VFR.
Monday...VFR/MVFR showers likely.
Tuesday and Wednesday...Mainly VFR.
Thursday...VFR but chc showers late.
&&
.MARINE...
Small craft headlines are in place for most of the waters due to a
brisk prefrontal SSW flow. A sharp cold front will cross the waters
late this afternoon and evening. This will turn winds briefly to the
north, then to the northeast and result in a continuation of poor
boating conditions as we head through Sunday. As a result, small craft
headlines were extended along the southern shores of Lake Ontario.
Winds will shift to the southeast on Monday which will place higher
waves in Canadian waters.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Advisory until 6 PM EDT this evening for NYZ001>003-010-
011.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ020.
Small Craft Advisory until 11 PM EDT this evening for
LEZ040-041.
Small Craft Advisory until 8 PM EDT this evening for
LOZ030.
Small Craft Advisory until 11 AM EDT Monday for LOZ042-043.
Small Craft Advisory until 5 AM EDT Sunday for LOZ044-045.
Small Craft Advisory until 8 PM EDT this evening for
SLZ022-024.
&&
SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...AR
LONG TERM...HSK
AVIATION...RSH
MARINE...ApffelHazardous weather outlook, Oct 10, 5:11 AM EDT, 10 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 511 AM EDT Sat Oct 10 2020 NYZ001-010-110915- Niagara-Northern Erie- 511 AM EDT Sat Oct 10 2020 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. A cold front will cross the area this afternoon and evening, producing scattered thunderstorms. A few of these storms may contain gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-020-085-110915- Chautauqua-Cattaraugus-Southern Erie- 511 AM EDT Sat Oct 10 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. A cold front will cross the area this afternoon and evening, producing scattered thunderstorms. A few of these storms may contain gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>008-012>014-021-110915- Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Wyoming-Livingston- Ontario-Allegany- 511 AM EDT Sat Oct 10 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. A cold front will cross the area this afternoon and evening, producing scattered thunderstorms. There is a chance that some of these storms may be severe with damaging winds. The greatest potential for strong to severe thunderstorms will be over the North Country. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ002-003-011-110915- Orleans-Monroe-Genesee- 511 AM EDT Sat Oct 10 2020 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. A cold front will cross the area this afternoon and evening, producing scattered thunderstorms. There is a chance that a few of these storms may be strong to severe with damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ043>045-063>065-SLZ022-024-110915- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 511 AM EDT Sat Oct 10 2020 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. A cold front will cross the area this afternoon and evening, producing scattered thunderstorms. There is a chance that some of these storms may be severe with damaging winds. The greatest potential for strong to severe thunderstorms will be over the St. Lawrence River and the eastern quarter of Lake Ontario. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042-062-110915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from the Niagara River to Hamlin Beach- 511 AM EDT Sat Oct 10 2020 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. A cold front will cross the area this afternoon and evening, producing scattered thunderstorms. A few of these storms may contain gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Oct 10, 2:11 PM EDT, 1 hour 27 minutes before
Special Weather Statement National Weather Service Buffalo NY 211 PM EDT Sat Oct 10 2020 NYZ006>008-101945- Oswego-Jefferson-Lewis- Including the cities of Oswego, Watertown, and Lowville 211 PM EDT Sat Oct 10 2020 ...Strong Thunderstorms Possible This Afternoon... Thunderstorms associated with an advancing cold front will settle to the south across the Eastern Lake Ontario region during the remainder of the afternoon. The activity will cross Jefferson county between 2:30 and 5 PM...and across the bulk of Lewis and Oswego counties between 3:30 and 6 PM. While the line of activity will slowly push to the south...the individual storms will be racing to the northeast at roughly 50 mph. The main threat from the thunderstorm activity will be from strong wind gusts. RSH
Special weather statement, Oct 10, 3:38 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
338 PM EDT Sat Oct 10 2020
NYZ007-008-102015-
Jefferson-Lewis-
338 PM EDT Sat Oct 10 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN JEFFERSON AND
NORTHEASTERN LEWIS COUNTIES...
At 338 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Redwood to near Cedar Point State Park.
Movement was east at 60 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Fort Drum, Carthage, Clayton, Herrings, Redwood, Kring Point State
Park, Wellesley Island State Park, Cedar Point State Park, Black
River, Philadelphia, Alexandria Bay, Theresa, Cape Vincent, Antwerp,
Harrisville, Chaumont, Evans Mills, Deferiet, Three Mile Bay and
Millen Bay.
This includes Interstate 81 between exits 48 and 52.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4440 7583 4439 7584 4410 7517 4398 7516
4403 7636 4406 7642 4409 7642 4435 7600
4434 7597 4440 7586
TIME...MOT...LOC 1938Z 260DEG 61KT 4433 7581 4415 7618
HSKThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 4:17 AM EDT | Wind Advisory | BUF | Erie, Genesee, Monroe, Niagara, Orleans | 14 hr |
| Oct 10, 1:47 PM EDT | Special Marine Warning | BUF | 58 min | |
| Oct 10, 2:43 PM EDT | Special Marine Warning | BUF | 62 min | |
| Oct 10, 4:14 PM EDT | Special Weather Statement | BUF | Jefferson, Lewis | 31 min |
| Oct 10, 4:47 PM EDT | Special Weather Statement | BUF | Jefferson | 43 min |
| Oct 10, 4:54 PM EDT | Special Weather Statement | BUF | Oswego | 36 min |
| Oct 10, 4:55 PM EDT | Special Weather Statement | BUF | Lewis | 35 min |
Nearby
Special Weather Statements in New York, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.